Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sustiva/truvada or epzicom/viramune
Sep 25, 2005

my doctor wants me to take meds...he says viramune/epzicom is better....i think sustiva/truvada is better...what do you think? my t cells have been ranging from 200 to 340 for 2 years now and my viral load has stayed under 7 thousand. i feel great and dont want to start meds but my doctor says now that my t cells have reached 193 it's time for me to start...what do you think? thank you so mu8ch for this forum...k

Response from Dr. Young

Dear K-

There are a lot of options for first-line treatments for HIV. Without all the details of your particular clinical situation, I'd be remiss to try to fully second guess your doctor, but since you've asked, here's some of the pros and cons of the 4 different medications that you've listed.

First off, Truvada (tenofovir/FTC)+ efavirenz (Sustiva, Stocrin) is a highly recommended and well studied option. Truvada has few clinical side effects and I'd have no reservations about using it, except among persons with kidney disease or significant risk of kidney disease (high blood pressure, diabetes), since tenofovir has the potential to exacerbate this. Efavirenz is very well tolerated for most persons, though the potential to cause mood distrubance may limit it's use in some patients; it should not be given to women who are planning pregnancy. Efavirenz's extensive, very positive clinical trials results are indisputable-- reflective of why the drug is prefered on all major treatment guidelines.

Epzicom (abacavir/3TC) is another very well studied nucleoside pair, and while there are many studies with efavirenz, few with nevirapine (Viramune). Nonetheless, we've found the drug to be very well tolerated, especially in the long term. Epzicom's only major issue is allergic reactions to abacavir. This can be serious if mismanaged, appropriately diagnosed, a distraction that usually only requires discontinuation of abacavir and replacement with an alternate drug. Data suggests that certain ethnic groups (persons of black African decent) are at considerably lower risk of developing the abacavir allergic reaction and in our clinic often will elect to start Epzicom.

Nevirapine is widely prescribed, especially in the developing world, where the drug is coformulated into a 3-in-1 drug, Triomune. Generally well tolerated, there is risk of developing rash and more significantly for persons with higher CD4 cell counts (women over 250, men over 400), a greater risk of serious liver toxicity (hepatitis). For this later reason, the drug is used less among persons with healthier CD4 counts.

Lastly, to the question about whether to start or not. With your current CD4 count below 200 (especially if confirmed by a repeat test), you have and AIDS diagnosis. As such you've got a real risk of developing serious, if not life-threatening infections or cancers. Before starting, I'd ask whether it's appropriate to have HIV drug susceptibility ("resistance") testing before you start on medications. In major US metropolitan areas, the rate of transmitted drug resistance is about 10%. You'd hate to start on a drug regimen that wasn't fully active against your virus.

While you feel great now, I'd propose to you that HIV medications on balance, can and do preserve your health. If I were a patient, I'd rather start when I was healthy rather than to wait to have a complication.

Good luck, thanks for posting. BY



Previous
HIV + couple w/active TB
Next
Which Regimen is Easier to Stop?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement